Hair loss factors chart

Parkinson’s Disease and Hair Loss (Alopecia)

Parkinson’s Disease and Hair Loss (Alopecia)                                                                        

Hair loss factors chart
Hair loss risk factors. Four hair loss reasons – stress, genetics, diseases and medications.

Kathrynne Holden, MS, RD (retired)

A number of people have reported that after starting PD medications, their hair began thinning and falling out, and wonder why this occurs.  It’s not widely realized that some medications, including some of the Parkinson medications, have alopecia (hair loss) as a rare, but possible, side effect.
Researchers discovered years ago that the agonists bromocriptine and pergolide, and the dopamine precursor, levodopa, caused hair loss in a few people.1,2,3,4 An article, published in the journal “Neurology,” describes hair loss in two women with Parkinson’s disease (PD) who used the agonists pramipexole and ropinerole.5

One woman, age 66, had been taking amantadine, and later added pramipexole. Two months after beginning the pramipexole regimen, she began to experience hair loss. After tests for thyroid function, nutrient deficiencies, and other possible causes turned out negative, the pramipexole was discontinued and ropinerole was substituted. The hair thinning stopped, and new hair growth began in about four weeks.

The second woman, age 68, had been using selegiline and amantadine successfully, and later pramipexole was added. Twelve months after beginning use of pramipexole, which had recently been increased to 3.5 mg per day, she began to notice hair loss. She also switched from pramipexole to ropinerole, but in her case the hair loss continued. She then discontinued ropinerole, switching to carbidopa/levodopa. The hair thinning stopped, and gradually her hair began to regrow, but did not completely grow back.

The study notes that both women were being treated with amantadine as well as the agonists, and speculates that the combination of amantadine and agonists could be the cause of the hair loss.

Causes of alopecia

If you notice hair thinning, you should be aware that there are other possible causes besides Parkinson medications.

1. Nutrient deficiencies: extreme deficiencies of biotin, pantothenic acid, iron , and/or zinc can result in hair loss. Malnutrition, and lack of protein can also be causes.

2. Stress and/or genetics

3. Medications (the following is a partial list of other medications that, rarely, can lead to alopecia):

  • Parkinson medications:
    Levodopa (Sinemet, Madopar, Dopar, Larodopa, Syndopa, etc.)
    Agonists (pergolide, pramipexole, ropinerole, bromocriptine
    Amantadine ? possibly
  • Other medications:
    Cholesterol-lowering drugs – clofibrate, gemfibrozil
    Ulcer drugs – cimetidine, ranitidine, famotidine
    Anticoagulents – warfarin, heparin
    Antigout medications – Allopurinol
    Antiarthritics – auranofin, indomethacin, naproxen, sulindac, methotrexate
    Antihypertensive – lisinopril; Beta blocker drugs – atenolol, metoprolol, nadolol, propranolol, timolol
    Drugs derived from vitamin-A – isotretinoin, etretinate
    Anticonvulsants – trimethadione
    Antidepressants – tricyclics, amphetamines; bupropion, selegeline
    Antithyroid agents – carbimazole, Iodine, thiocyanate, thiouracil
    Also – blood thinners, male hormones (anabolic steroids)

If you, or someone you know, has noticed hair thinning, consider the above possibilities. Having more than one of the conditions increases the likelihood of hair loss; for example, thyroid disease, stress, low serum iron levels, and use of one or more of the above listed medications makes it more likely that hair loss could occur.

Can alopecia be treated?

Most cases of hair loss can be reversed. However, treatment for alopecia will depend on its cause; for this, you should see a dermatologist, who can determine why the hair thinning has occurred and can recommend the appropriate treatment, whether dietary, stress, thyroid, medication, or other condition is the cause.
If the cause is seborrheic dermatitis, a dermatologist may suggest a special shampoo or other cleanser.

If the cause appears to be Parkinson medications, however, then you must also discuss this with your neurologist. Your neurologist may be able to recommend a different medication or combination of medications, particularly if you are using amantadine along with an agonist. The important thing is to get a correct diagnosis of the cause of the hair loss, and seek the treatment that will best address this cause.

References:

1. Fabre N, et al.: Alopecia: an adverse effect of bromocriptine. Clin
Neuropharmacol. 1993; 16:266-268.
2. Blum I, Leiba S: Increased hair loss as a side effect of bromocriptine
treatment. N Engl J Med. 1980; 303:1418.
3. Marshall A, Williams MJ. Alopecia and levodopa. BMJ. 197; 2:47.
4. Factor SA et al.: Parkinson’s disease: an open label trial of pergolide
in patients failing bromocriptine therapy. J Neurol Neurosurg Psychiatry.
1988;51:529-533.
5. Tabamo RE, Di Rocco A. Alopecia induced by dopamine agonists. Neurology
2002 Mar 12;58(5):829-30.
6. Martignoni E, Godi L, Pacchetti C, Berardesca E, Vignoli GP, Albani G,
Mancini F, Nappi G. Is seborrhea a sign of autonomic impairment in
Parkinson’s disease? J Neural Transm. 1997;104(11-12):1295-304.
7. Rushton DH. Nutritional factors and hair loss. Clin Exp Dermatol. 2002
Jul;27(5):396-404.

Comment 1

  1. Sandy
    November 2, 2016

    Hi, i think that i saw you visited my website thus i came to “return the favor”.I am attempting to find things to enhance my site!I suppose its ok to use a few of your ideas!!

    http://myhealthandwellness.pen.io

Write a comment

WordPress spam blocked by CleanTalk.